Frequently Asked Questions

I recently read that taking antidepressants can increase the risk of osteoporosis. Is this true?

Researchers have found that there appears to be a connection between depression and osteoporosis, but it’s still not fully clear how the two are related.

By the late 1980s a handful of studies had found that both pre- and postmenopausal women who were depressed had lower bone mineral density— a risk factor for osteoporosis and fractures—than did women who were not depressed. It wasn’t clear, though, whether it was depression itself, or the drugs used to treat it, or some other factor that might be causing the lower bone mineral density. And teasing out what might be responsible hasn’t been easy.

One study, published in 1996 in the New England Journal of Medicine, compared the bone mineral density of 24 women who had a history of depression with 24 women who did not. This study found that the women with a history of depression had lower bone mineral density—it was about 10 to 15% lower in the hip and 6.5% lower in the spine—than the women who were not depressed. These researchers also measured the women’s levels of cortisol, a stress hormone that can cause bone loss. They found that women who were depressed had higher levels of cortisol than did women who were not depressed, suggesting this might be a factor as well.

Other researchers began to look at the role antidepressants might play. A study published in the January 22, 2007, issue of the Archives of Internal Medicine, for example, found that depressed women and men over the age of 50 who had used the class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), such as Prozac and Zoloft, were twice as likely to experience a fracture as women and men who had never taken an SSRI. But the researchers also pointed out that since many of the people in their study were also taking other drugs they couldn’t be certain that other medications were not playing a role as well.

Even so, findings from another study published six months later in the Archives of Internal Medicine appeared to support the idea that SSRIs might be a factor. This study, which compared the bone mineral density of women on SSRIs with that of women who were using tricyclic antidepressants (TCAs), such as Elavil and Norpramin, found that women who had taken an SSRI had lower bone mineral density than did the women on TCAs.

So, are SSRIs the problem? They might be a contributing factor, but there also may be more to the story. Some researchers have found that depression appears to trigger the release of a neurotransmitter called noradrenaline, which interferes with bone-building cells. Others have reported that women who are depressed have high levels of cytokines (a protein released by some of the cells that comprise the immune system), which can decrease bone mineral density. So, it could be that depression itself is a factor. Also, other researchers have found that TCAs appear to increase bone mineral density, which could mean the problem is caused by the depression, not the SSRIs, and remedied by the TCAs.

As you can see, more research is still needed to sort out what is really going on. That’s why no one is suggesting that women who are taking SSRIs stop using them or switch to other medications. That said, if you are taking an antidepressant, you might want to speak with your doctor about having a bone density test. If the test indicates that you have osteopenia, you will probably want to speak with your doctor about what lifestyle changes, you can make to maintain your bone strength. In turn, if the test indicates you have osteoporosis , you will probably want to speak with your doctor about both lifestyle changes and the medications available to treat osteoporosis. If the test shows you are fine, that’s great news. But you might still want to implement the lifestyle changes that can help you maintain your bone health. These include increasing your levels of exercise, reducing your alcohol intake, and increasing the amount of calcium and vitamin D in your diet.

My chemotherapy treatment for invasive cancer put me into menopause, and my oncologist put me on Arimidex. Is this the right drug for me? I'm also taking Fosamax, which my doctor prescribed to help maintain my bone mass.

Anastrozole (brand name Arimidex) is an aromatase inhibitor. Although pre- and postmenopausal women can use tamoxifen as hormonal therapy, only postmenopausal women can use an aromatase inhibitor. That’s because postmenopausal women get most of their estrogen from the conversion of androgens into estrogen by the aromatase enzyme. In contrast, premenopausal women get most of their estrogen directly from their ovaries (which the aromatase inhibitors cannot block).

You did not mention how old you are. The older you are, the more likely it is that the menopause you are experiencing will be permanent. But if you are in your 30s or even your early 40s, there is a chance that your periods will come back. And if this were to occur, the Arimidex would not be effective. I am concerned about your being on an aromatase inhibitor because we don’t know if your periods are going to come back or not. If you want to stay on the Arimidex, your doctor will need to continually monitor the hormone production by your ovaries to determine whether it looks like your periods will be starting. Alternatively, you could take one of the drugs that put a woman into temporary menopause by suppressing ovarian functioning and reducing estrogen levels. The drugs used for this purpose are goserelin (brand name Zoladex), leuprolide (brand name Lupron), and triptorelin (brand name Trelstar).

Because you are taking an aromatase inhibitor, bone loss is a real concern. Alendronate (brand name Fosamax) is a bisphosphonate used to treat osteoporosis. Your doctor is prescribing this drug to try to help you maintain your bone density while on Arimidex. The problem is that we don’t know what effect these drugs will have when they are given long-term to women who don’t yet have osteoporosis to try to prevent this bone disease from occurring.

If you decide to take tamoxifen, your doctor may also want you to consider taking a drug to suppress ovarian functioning. But you would not need to take the Fosamax, because tamoxifen does not decrease bone mass; in fact, it helps maintain it.

When a drug like Zoladex that suppresses ovarian functioning is taken along with tamoxifen, it is referred to as a “combined estrogen blockade” because tamoxifen is blocking estrogen from getting into the estrogen receptor on the breast cancer cells while the Zoladex is decreasing the amount of estrogen in the body by suppressing ovarian functioning.

Researchers have found that when women with advanced breast cancer use Zoladex along with tamoxifen, their cancer is more likely to stay in remission longer than if they take only Zoladex. In addition, for women with early breast cancer, adding Zoladex to tamoxifen following surgery, chemotherapy, or radiation has been shown to decrease the risk for recurrence and death.

Sign Up For Our Latest News

En Español »